Cytarabine-induced fever complicating the clinical course of leukemia


GÖNEN C., Celik I. , Cetinkaya Y., Haznedaroglu I.

ANTI-CANCER DRUGS, vol.16, no.1, pp.59-62, 2005 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 16 Issue: 1
  • Publication Date: 2005
  • Doi Number: 10.1097/00001813-200501000-00008
  • Title of Journal : ANTI-CANCER DRUGS
  • Page Numbers: pp.59-62

Abstract

The aim of this study is to assess the frequency and clinical characteristics of cytosine arabinoside-induced fever in patients with acute myeloid leukemia in remission, receiving high-dose (3g/m(2)) consolidation therapy. We have investigated 77 consolidation cycles over a study period of 4 years. A strict definition of cytosine arabinoside-induced fever (i.e. patients without neutropenia and with negative blood cultures during the fever episodes) was used. Of the 77 consolidation cycles, fever due to cytarabine was detected in 33 cycles (43%). Median time of onset of fever from the beginning of first chemotherapy dose was 22 h and maximum temperature was in the range 38.0-39.7degreesC (mean +/- SD: 38.8 +/- 0.5degreesC). Median duration of fever was 10.15 h and did not exceed 72 h. There was no difference with regard to neutrophil and white blood cell counts between cycles with or without cytarabine fever. The cost of investigation of fever source was about US$2137. Our analysis suggests that 'cytarabine fever' is a frequent and often a self-limiting complication of high-dose cytosine arabinoside consolidation therapy, and cost-reductive approaches could be structured based on this background. (C) 2005 Lippincott Williams Wilkins.